An Overview of Lidocaine Overdose

Symptoms, Causes, Diagnosis, and Treatment

Table of Contents
View All
Table of Contents

Lidocaine is a medicine that blocks pain signals. While it has benefit for some conditions and medical procedures that cause pain, it can have toxic effects throughout the body if too much is used.

Though uncommon, a lidocaine overdose can occur if a healthcare provider injects too much or if your skin absorbs more of the drug than is safe while using a pain patch. Symptoms ranging from dizziness and blurred vision to paranoia, seizures, and slowed heart rate can occur.

In some cases, lidocaine overdose can be a life-threatening medical emergency.

This article talks about how lidocaine overdose happens, the signs and symptoms of lidocaine toxicity, and what to do if you think you've gotten too much lidocaine.

Person receiving lidocaine
 KARRASTOCK / Getty Images

How Lidocaine Works

Lidocaine (also called Xylocaine) is a medication that blocks pain signals in the body to help reduce pain. The medication can be injected into tissues or absorbed through the skin with a patch. It can work both on one specific part of the body (localized) or throughout the whole body (systemic).

Lidocaine is commonly used to numb the mouth for dental procedures. It can also be used as a pain reliever for certain medication conditions.

Lidocaine can be an option for people who do not want to use other types of pain medications that carry the risk of misuse or have mind-altering effects. That said, lidocaine does have risks.

The higher the dosage used for pain control, the more likely a person is to have side effects or even overdose.

Symptoms of Lidocaine Overdose

Lidocaine overdose symptoms can include:

  • Numbness (around the mouth or of the tongue)
  • Metallic taste in the mouth
  • Dizziness
  • Ringing in the ears (tinnitus)
  • Blurred vision
  • Restlessness, agitation, or nervousness
  • Paranoia
  • Muscle twitches
  • Seizures
  • Loss of consciousness
  • Low blood pressure (hypotension)
  • Slow heart rate (bradycardia)

If lidocaine is accidentally injected into the veins during local numbing procedures, it can lead to severe cardiovascular reactions, including low blood pressure and life-threatening heart beating problems (arrhythmias) such as:

  • Atrioventricular heart block
  • Idioventricular rhythms
  • Ventricular tachycardia
  • Ventricular fibrillation (V-fib)

Causes of Lidocaine Overdose

When a lidocaine overdose happens, it's usually because of accidental injection of too much lidocaine during numbing or pain reduction procedures. The inappropriate use or overuse of lidocaine dermal patches can also lead to an overdose.

Lidocaine is chemically similar to the drug cocaine. Sometimes, lidocaine is used to "cut" cocaine, which can make the drug even more dangerous. If people use both substances at the same time, they are more likely to experience an overdose.

How Lidocaine Overdose Is Diagnosed

A provider diagnoses a lidocaine overdose by asking about your medical history and symptoms, and doing a physical exam. They will ask you when you took lidocaine, how much you used (if known), and when you started having symptoms.

There is a blood test that can show the level of lidocaine in the blood. However, it usually isn't helpful because it takes too long for the results to come back and a person who has possibly overdosed on lidocaine needs to be treated as soon as possible.

Usually, just having symptoms after using lidocaine is enough for a provider to diagnose a lidocaine overdose.

However, lidocaine overdose from slower-acting administration of the drug, like dermal patches, is harder to diagnose. That's why it's very important that you tell your provider what type of lidocaine you were using (specifically, that you were using a patch).

Sometimes, other conditions can mimic the signs of a lidocaine overdose. For instance, if a person with a seizure disorder has a seizure shortly after they use lidocaine, it might look like a reaction to the medication when it was just a coincidence.

Treatment for Lidocaine Overdose

Lidocaine overdose treatment depends on the symptoms you're having.

If there is a concern about the possibility of seizures, medications that cause sedation and seizure control are used. This is called "raising the seizure threshold" and it means that medications are given to make it harder for impulses generated by the nervous system to trigger a seizure.

Patients with cardiac arrhythmias are at risk for cardiac arrest. If it happens, they will need to be resuscitated using advanced cardiovascular life support (ACLS). In some cases, this process may take longer than usual.

Sometimes, injections of a solution with fat (lipid) molecules in it can help reduce how much lidocaine is in the blood.

Summary

If you are using lidocaine to treat pain, it’s important that you follow your provider’s instructions for taking it.

Lidocaine overdoses can happen by accident, so it’s important to know the warning signs and seek medical care right away if you think you’ve used too much.

13 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Wishart DS, Feunang YD, Guo AC, et al. DrugBank 5.0: a major update to the DrugBank database for 2018. Nucleic Acids Res. 2017 Nov 8. doi: 10.1093/nar/gkx1037.

  2. Golzari SE, Soleimanpour H, Mahmoodpoor A, Safari S, Ala A. Lidocaine and pain management in the emergency department: a review articleAnesth Pain Med. 2014;4(1):e15444. doi:10.5812/aapm.15444

  3. El-Boghdadly K, Chin KJ. Local anesthetic systemic toxicity: Continuing professional developmentCan J Anaesth. 2016;63(3):330-349. doi:10.1007/s12630-015-0564-z

  4. Open Anesthesia. Lidocaine toxicity.

  5. Mittal S, Mohan A, Madan K. Ventricular tachycardia and cardiovascular collapse following flexible bronchoscopy: Lidocaine cardiotoxicityJournal of Bronchology & Interventional Pulmonology. 2018;25(2):e24-e26. doi:10.1097/lbr.0000000000000448

  6. Lirk P, Picardi S, Hollmann MW. Local anaesthetics: 10 essentialsEur J Anaesthesiol. 2014;31(11):575-585. doi:10.1097/EJA.0000000000000137

  7. Poison Control. Lidocaine can cause harmful effects.

  8. Wildsmith JAW, Jansson JR. From cocaine to lidocaineEuropean Journal of Anaesthesiology. 2015;32(3):143-146. doi:10.1097/eja.0000000000000168

  9. Government of New South Wales. Cocaine found to contain heroin and large amounts of lidocaine.

  10. Kim E, Murray BP, Salehi M, et al. Does lidocaine cause false positive results on cocaine urine drug screen?J Med Toxicol. 2019;15(4):255-261. doi:10.1007/s13181-019-00720-3

  11. Marra DE, Yip D, Fincher EF, Moy RL. Systemic toxicity from topically applied lidocaine in conjunction with fractional photothermolysis. Archives of Dermatology. 2006;142(8). doi:10.1001/archderm.142.8.1024

  12. Vasques F, Behr AU, Weinberg G, Ori C, Di Gregorio G. A review of local anesthetic systemic toxicity cases since publication of the American Society of Regional Anesthesia Recommendations: To whom it may concernReg Anesth Pain Med. 2015;40(6):698-705. doi:10.1097/AAP.0000000000000320

  13. Ok SH, Hong JM, Lee SH, Sohn JT. Lipid emulsion for treating local anesthetic systemic toxicityInt J Med Sci. 2018;15(7):713-722. Published 2018 May 14. doi:10.7150/ijms.22643

By Rod Brouhard, EMT-P
Rod Brouhard is an emergency medical technician paramedic (EMT-P), journalist, educator, and advocate for emergency medical service providers and patients.